Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 36, NWS Columbia, SC

May 10, 2002Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 10, 2002, 2:27 PM EDT for Lancaster County, South Carolina. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 10, 2002, 2:27 PM EDT (18:27 UTC)
Expired
May 10, 2002, 3:15 PM EDT
In force
48 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Lancaster County, SC

The radar

The Columbia radar (KCAE), 90 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 3:00 PM EDTThunderstorm Wind 50 EHeath Spgs, SCSheriff reported trees down in the Heath Springs area.
May 10, 3:00 PM EDTHail 0.75Heath Spgs, SCSheriff reported dime size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 101827
SVRCAE
SCC057-101915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
225 PM EDT FRI MAY 10 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    SOUTHERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 315 PM EDT.

* AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF IRWIN..MOVING EAST AT 20
  MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...    
    HEATH SPRINGS.
    KERSHAW.
    STONEBORO.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.

THIS STORM WILL PRODUCE DIME SIZE HAIL.

JDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 10:15 AM EDT, 4 hours 12 minutes earlier.

Area forecast discussion, May 10, 10:15 AM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1015 AM EDT FRI MAY 10 2002

DISC:  14Z SURFACE ANALYSIS SHOWS BOUNDARY DRAPPED ACROSS THE
MIDLANDS THIS MORNING.

SATELLITE SHOWS LOTS OF SUN ACROSS THE MIDLANDS AND AREAS EASTWARD
THIS MORNING WITH CLOUDS TO OUR WEST ACROSS THE UPSTATE AND
STRETCHING WESTWARD AROSS GA/AL. 88D-D SHOWS SOME SHOWERS AND
THUNDERSTORMS ACROSS THE UPSTATE ALONG THE NC/SC BORDER AND REGIONAL
COMPOSITE SHOWS THEM CONTINUING WESTWARD ACROSS NORTHERN AL/GA. WITH
PLENTY OF SUN THIS MORNING WILL UP TEMPERATURES SLIGHTLY ACROSS THE
AREA FOR THE AFTERNOON. WITH BOUNDARY ACROSS THE AREA AND AIRMASS
FORECAST TO BECOME MODERATELY UNSTABLE ALONG WITH ACTIVITY MOVING
EASTWARD...EXPECT SCATTERED SHOWERS/THUNDERSTORMS DURING THE
AFTERNOON.

FCSTID = 77
CAE   89  67  80  66 /  30  60  60  30
AGS   90  65  83  64 /  30  60  60  30
SSC   90  67  79  64 /  30  60  60  30
OGB   90  66  82  66 /  30  60  60  30

.CAE...
GA...NONE.
SC...NONE.

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:28 PM EDTSevere Thunderstorm WarningCAEFairfield47 min
May 10, 3:47 PM EDTSevere Thunderstorm WarningCAEChesterfield43 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.